Kansas, 2021

Hail and Damaging Winds in Kansas, August 20, 2021

August 20, 2021 · NWS TOP · 31 events in 12 counties and zones

Numerous reports of damaging wind were reported during the afternoon and evening of 8/20 as a strong line of storms moved through the area. Wind gusts were estimated to reach 75 to 80 mph in a few cases.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Numerous reports of damaging wind were reported during the afternoon and evening of 8/20 as a strong line of storms moved through the area. Wind gusts were estimated to reach 75 to 80 mph in a few cases.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 20, 2:18 PM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Aug 20, 2:18 PM CST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
318 PM CDT Fri Aug 20 2021

.DISCUSSION...
Issued at 317 PM CDT Fri Aug 20 2021

The main concern for weather in the short-term is a negatively-
tilted shortwave trough that will be moving through the upper
Midwest this evening into Saturday morning. This wave will bring the
chance for a line of thunderstorms to form along the boundary in
northeast KS in the early to late evening hours.

At 20Z, mid-level water vapor imagery shows the trough moving into
the northern Plains. An associated weak surface low will slowly
propagate northeast along the trough axis bringing a cold front
into the forecast area. Warm sector CAPE values are ranging from
3500 to 4500 J/kg as diurnal heating continues. A 10-15 knot
surface wind has advected moisture into the region, keeping
dewpoint temperatures in the mid to upper 70s across northeast
Kansas. With all of this moisture pooling ahead of the front,
PWATs will range from 1.5 to 2 inches indicating efficient
rainfall rates within given thunderstorms.

Temperatures are ranging from the upper 80s to the mid 90s across
the area. Given the excess moisture in the boundary layer, heat
index values have exceeded 105 degrees in spots. A heat advisory
will remain in place for several counties until 7 PM.

For this evening, thunderstorms will begin to form along the frontal
boundary with initial convection likely being isolated.
Development in north-central KS is expected to begin around 6-7pm
and with the line of storms arriving in the Topeka area around
8-9pm. The 0-6 km effective wind shear should remain around 20-30
knots and will begin to push convection into a line as it moves
east. 0-3 km SRH ahead of the boundary should increase to 150-200
as the LLJ increases to around 20-30 knots. With these factors in
mind and the lack of ample deep wind shear, tornado risk is not
high but a few brief tornadoes cannot be ruled out. The main risks
that will come with these storms will be the threat for strong
winds with DCAPE values around 1500 J/kg. Additionally, given
that these storms could produce efficient rainfall rates,
localized flash flooding could be a concern. Brief backbuilding of
storms could also cause concern for flash flooding as the cold
front passes. Widespread rainfall amounts will generally be around
0.25 to 0.75 inches with localized 1-2+ inch amounts.

The cold front will push through the area by Saturday morning
ushering in dryer and cooler air. High temperatures will remain in
the 80s for Saturday but will be followed by a warming trend. A
ridging pattern will set up over much of the south-central US
helping to warm high temperatures back in to the mid to upper 90s
through Wednesday. A few shortwaves could bring chances for
thunderstorms in the early week, but there is not much confidence on
the timing and positioning of these disturbances.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 313 PM CDT Fri Aug 20 2021

For the 18Z TAF period, expect some MVFR CIGS for KTOP/KFOE this
afternoon. A front is expected to work through terminals this
evening, which will shift winds from the south/southeast to the
north/northwest, and will bring a line of storms through the area.
Storms are expected at KMHK between 00Z and 02Z, and at KTOP/KFOE
around 02Z to 04Z. Rain should exit to the east overnight with dry
conditions expected Saturday.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for KSZ020>023-034>039-
054-055.

&&

DISCUSSION...Teefey/Griesener
AVIATION...Teefey
Hazardous weather outlook, Aug 20, 4:09 PM CST, 17 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
509 PM CDT Fri Aug 20 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-212215-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
509 PM CDT Fri Aug 20 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight

Severe thunderstorms are possible through the evening. Storms
developing across north central Kansas now will move to the east
this evening and are expected to eventually form into lines and
clusters. There is an outside chance for a tornado and large hail
initially. But as storms develop into the clusters, damaging winds
and locally heavy rain are the main concern. Storms are forecast
to weaken towards the midnight hour and eventually exit east
central Kansas between 1 and 3 am.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather to the National
Weather Service in Topeka.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Wolters

In the hours before

Special weather statement, Aug 20, 4:06 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Topeka KS
506 PM CDT Fri Aug 20 2021

KSZ034-202230-
Ottawa-
506 PM CDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of western Ottawa
County through 530 PM CDT...

At 506 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ada, moving northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Minneapolis, Delphos, Tescott and Ada.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Kansas.

&&

LAT...LON 3925 9793 3928 9787 3931 9771 3931 9770
      3908 9757 3900 9793
TIME...MOT...LOC 2206Z 242DEG 30KT 3913 9794

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Teefey

The radar

The Topeka radar (KTWX), 138 km away, was scanning. The volume nearest the first event began at 22:24 UTC.

Open the radar archive at this moment

Event by event

30 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Ottawa

When
August 20, 4:26 PM CST to 4:27 PM CST
Where
Ottawa County, 4.5 mi ENE of Ada
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.170, -97.820

Thunderstorm Wind, Ottawa

When
August 20, 4:55 PM CST to 4:56 PM CST
Where
Ottawa County, 2.62 mi SE of Lamar
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.220, -97.550

Wind gusts estimated at 50 to 60 mph.

Thunderstorm Wind, Washington

When
August 20, 5:44 PM CST to 5:45 PM CST
Where
Washington County, 1.48 mi SSW of Hollenburg
Measured
62 kt (71 mph) measured gust
Reported by
Public
Coordinates
39.960, -97.010

Measured at a personal weather station.

Thunderstorm Wind, Dickinson

When
August 20, 5:54 PM CST to 5:55 PM CST
Where
Dickinson County, 1.48 mi NNE of Abilene
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.940, -97.210

Tree 1 foot in diameter down, kdot signs blown down.

Thunderstorm Wind, Dickinson

When
August 20, 5:56 PM CST to 5:57 PM CST
Where
Dickinson County, 0.54 mi E of Abilene
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
38.920, -97.210

Report via social media of 8 to 12 inch tree limb down.

Thunderstorm Wind, Marshall

When
August 20, 6:00 PM CST to 6:01 PM CST
Where
Marshall County, 0.53 mi E of Bestwall
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.680, -96.660

Report via social media of 4 inch tree limb down.

Thunderstorm Wind, Dickinson

When
August 20, 6:04 PM CST to 6:05 PM CST
Where
Dickinson County, 1.08 mi E of Abilene
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.920, -97.200

Report of a 6 inch tree limb down.

Thunderstorm Wind, Dickinson

When
August 20, 6:05 PM CST to 6:06 PM CST
Where
Dickinson County, 0.54 mi E of Enterprise
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.900, -97.110

Report of power out and small tree limbs flying around.

Thunderstorm Wind, Marshall

When
August 20, 6:10 PM CST to 6:11 PM CST
Where
Marshall County, 2.23 mi WSW of Oketo
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.960, -96.640

Report of 60 mph wind gust. No reported damage.

Thunderstorm Wind, Riley

When
August 20, 6:10 PM CST to 6:11 PM CST
Where
Riley County, 1.75 mi WNW of Walsburg
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.360, -96.830

Report of 60 mph wind gust. No damage reported.

Thunderstorm Wind, Dickinson

When
August 20, 6:10 PM CST to 6:11 PM CST
Where
Dickinson County, 0.54 mi E of Abilene
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.920, -97.210

DK214 reported power outage and 2 to 3 inch limbs down.

Thunderstorm Wind, Geary

When
August 20, 6:20 PM CST to 6:21 PM CST
Where
Geary County, 0.54 mi E of Milford
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
39.170, -96.910

Pictures via social media show an overturned fifth wheel camper.

Thunderstorm Wind, Riley

When
August 20, 6:23 PM CST to 6:24 PM CST
Where
Riley County, 5.75 mi WNW of Camp Funston
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.130, -96.830

Report of 70 mph wind gust.

Thunderstorm Wind, Marshall

When
August 20, 6:25 PM CST to 6:26 PM CST
Where
Marshall County, 1.06 mi E of Axtell
Measured
56 kt (64 mph) estimated gust
Reported by
COOP Observer
Coordinates
39.870, -96.250

Report of 65 mph wind gust.

Thunderstorm Wind, Geary

When
August 20, 6:25 PM CST to 6:26 PM CST
Where
Geary County, Junction City
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
39.030, -96.830

Healthy tree 2 feet in diameter blown down.

Thunderstorm Wind, Riley

When
August 20, 6:33 PM CST to 6:34 PM CST
Where
Riley County, 0.87 mi NW of Rocky Ford
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.240, -96.590

Metal roof blown off of a farm building.

Thunderstorm Wind, Riley

When
August 20, 6:35 PM CST to 6:36 PM CST
Where
Riley County, 2.76 mi N of (Mhk)manhattan Muni
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
39.190, -96.670

Pictures via social media of 4+ inch tree limbs down along Wildcat Creek Rd in Manhattan.

Thunderstorm Wind, Riley

When
August 20, 6:40 PM CST to 6:41 PM CST
Where
Riley County, 2.25 mi WSW of Rocky Ford
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
39.220, -96.620

Report of large tree limbs down.

Thunderstorm Wind, Riley

When
August 20, 6:45 PM CST to 6:46 PM CST
Where
Riley County, 2.55 mi WNW of Manhattan
Measured
69 kt (79 mph) estimated gust
Reported by
Public
Coordinates
39.200, -96.620

Photos from social media showed playground surfacing material ripped up, small uprooted trees, damaged fencing, a broken mail box, a shattered car window and metal debris bent around poles from a nearby school.

Thunderstorm Wind, Riley

When
August 20, 6:50 PM CST to 6:51 PM CST
Where
Riley County, 2.14 mi W of Rocky Ford
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
39.230, -96.620

Report via social media.

Thunderstorm Wind, Nemaha

When
August 20, 6:51 PM CST to 6:52 PM CST
Where
Nemaha County, 0.87 mi NE of Seneca
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.840, -96.060

Report of 3 utility poles and street signs blown down, and numerous trees damaged in the city.

Thunderstorm Wind, Jackson

When
August 20, 7:40 PM CST to 7:41 PM CST
Where
Jackson County, 0.53 mi W of Holton
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
39.470, -95.760

Report of 8 to 10 inch tree limb down.

Thunderstorm Wind, Shawnee

When
August 20, 8:43 PM CST to 8:44 PM CST
Where
Shawnee County, 0.69 mi N of Auburn
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.910, -95.820

Report of tree blown down.

Thunderstorm Wind, Shawnee

When
August 20, 8:54 PM CST to 8:55 PM CST
Where
Shawnee County, 0.87 mi NW of Topeka
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.060, -95.690

Report of tree blown down.

Thunderstorm Wind, Shawnee

When
August 20, 8:54 PM CST to 8:55 PM CST
Where
Shawnee County, 2.15 mi E of Menoken
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.080, -95.710

Report of tree blown down.

Thunderstorm Wind, Jackson

When
August 20, 8:54 PM CST to 8:55 PM CST
Where
Jackson County, 2.68 mi W of Hoyt
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.250, -95.750

Lawn furniture blown around. Winds estimated up to around 70 mph.

Thunderstorm Wind, Douglas

When
August 20, 9:19 PM CST to 9:20 PM CST
Where
Douglas County, 3.5 mi S of Lecompton
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.000, -95.390

Estimated wind gusts of 60 mph. No damage reported.

Thunderstorm Wind, Douglas

When
August 20, 9:32 PM CST to 9:33 PM CST
Where
Douglas County, 3.39 mi SW of Lawrence
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.940, -95.280

Report of tree blown down.

Thunderstorm Wind, Douglas

When
August 20, 9:36 PM CST to 9:37 PM CST
Where
Douglas County, 0.88 mi SW of Lawrence
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.960, -95.240

Report of tree blown down.

Thunderstorm Wind, Wabaunsee

When
August 20, 9:50 PM CST to 9:51 PM CST
Where
Wabaunsee County, 0.88 mi NE of Harveyville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.790, -95.960

Report via social media showed at least 4 inch limb down from the top of a large pecan tree.

Thunderstorm Wind, Osage

When
August 20, 10:19 PM CST to 10:20 PM CST
Where
Osage County, 2.63 mi SE of Scranton
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.750, -95.700

Report of tree blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979618, 979619, 979620, 979621, 979632, 979622, 979623, 979624, 979628, 979629, 979631, 979634, 979635, 979637, 979638, 979640, 979641, 979642, 979643, 979644, 979645, 979647, 979648, 979650, 979651, 979652, 979653, 979654, 979656, 979659, 979657.